Hail, Marshall
- When
- June 24, 2:10 PM CST
- Where
- Marshall County, 2.12 mi SSW of Big Woods
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.270, -97.130
In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT THU JUN 24 2010 .DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THROUGH SATURDAY AND TEMPERATURES. MAIN MODEL DIFFERENCES IN NEAR TERM INVOLVED PLACEMENT OF IMPLIED DEEP CONVECTION THIS AFTERNOON AND INTO THE OVERNIGHT. WILL FOLLOW NORTHERN GFS SOLUTION WHICH HAS BACKING OF SREF/GEM AND ECMWF ALTHOUGH SOME POTENTIAL FOR FARTHER SOUTH NAM SOLUTION TO PAN OUT UNDER RIGHT CONDITIONS SO THERE REMAINS SOME UNCERTAINTY. SURFACE WARM FRONTAL BOUNDARY REMAINS DRAPED VCNTY INTERNATIONAL BORDER WITH ONGOING WEAK CONVECTION RIDING ALONG AND NORTH OF FEATURE. SOLAR AHEAD OF OF MORE ORGANIZED CONVECTION ACROSS S SASK AND MB HAS HELD BOUNDARY IN PLACE. FAIRLY WEAK LOW LEVEL FLOW SO AM NOT ANTICIPATING BOUNDARY LIFTING ANY FARTHER NORTHWARD. AS A RESULT FEEL BEST POTENTIAL FOR CONTINUED CONVECTION WILL BE ACROSS NORTHERN TIER COUNTIES/ALONG AND NORTH OF HIGHWAY 2 REMAINDER OF DAY AND TONIGHT WITH 300 DEGREE STORM MOTION AND ORIENTATION OF FAVORED UPPER SUPPORT. CONVECTIVE PARAMETERS ALONG BOUNDARY WITH AID FROM SHORTWAVE IN SASK SUFFICIENT FOR SEVERE POTENTIAL WITH MAX HEATING AND HEAVY RAIN POTENTIAL LATER TONIGHT AS PRECIPITABLE H20 VALUES RISE TO 1.5 INCHES AND LOW LEVEL JET INCREASES. CATCH IS IF SUFFICIENT COLD POOL/OUTFLOW BOUNDARY CAN DEVELOP BOUNDARY MAY BE PUSHED SOUTHWARD RESULTING IN MORE SOUTHERN SOLUTION OF NAM. WITH SOME UNCERTAINTY IN LOCATION OF MAIN COMPLEX WILL HOLD OFF ON ANY FLOOD HEADLINES AND IF HEAVY RAINS OCCUR WILL LIKELY BE FAIRLY LOCALIZED. THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY AM WITH MOST LIKELY LOCATION ACROSS N MN PTN OF FORECAST AREA. WILL INCREASE POPS THIS AREA DURING THE AM. SOME QUESTION AS TO POTENTIAL LATER IN DAY AS REGION SHOULD BE IN SUBSIDENCE FOLLOWING WAVE...SURFACE HIGH PRESSURE NOSING IN AND MAIN BOUNDARY EAST AND SOUTH OF FA. WILL FOLLOW PERSISTENCE WITH POPS BECAUSE OF UNCERTAINTY. TEMPERATURES WILL HINGE ON CLOUD COVER WITH COOLEST TEMPERATURES LIKELY OVER NE FA WITH MORE CLOUDS/PCPN. NEXT MAIN SHORTWAVE PASSAGE WILL BE SATURDAY AFTERNOON/NIGHT. BASED ON TIMING OF SURFACE BOUNDARY FA COULD BE UNDER THE GUN AT PRIME HEATING. FAVORED UPPER SUPPORT RIDES ACROSS S CANADA AND SD SO MAY HAVE TWO AREAS OF CONCERN...FAR NORTH AND SOUTHERN FA. AGAIN HEAVY RAIN POTENTIAL BUT WITH DIFFERING SOLUTIONS WILL NEED TO MONITOR TRENDS TONIGHT FOR SATURDAY FLOOD POTENTIAL. TEMPERATURES AGAIN WILL HINGE ON CLOUDS BUT WITH THERMAL RIDGE OVER FA TEMPERATURES COULD GET ABOVE AVERAGE. BOUNDARY PUSHES THROUGH BY SUNDAY AM. SOME WEAK INSTABILITY ACROSS NW MN SO WILL KEEP POPS GOING BUT FEEL ANY PCPN WILL BE LIGHT WITH LACK OF ANY LOW LEVEL CONVERGENCE. TEMPERATURES WILL BE A LITTLE COOLER WITH WEAK COLD ADVECTION IN WAKE OF COLD FRONT. .LONG TERM (SUN NIGHT-THU)... LESS ACTIVE PATTERN LIKELY TO TAKE HOLD FOR THE BULK OF THE EXTENDED FORECAST PERIOD...WITH AVAILABLE GUIDANCE INDICATING UPPER RIDGE OVER THE NORTHERN PLAINS TUES AND WED. SURFACE HIGH PRESSURE FEATURE IS PEGGED TO BE SOMEWHERE OVER THE MINNESOTA/SOUTH DAKOTA AREA DURING THIS TIME FRAME. BY THURS SURFACE LOW SHOULD BE SITUATED OVER NORTHERN ROCKIES WITH ASSOCIATED SOUTHERLY FLOW/WARM AIR ADVECTION TO THE EAST OVER DAKOTAS. THIS SETUP PROBABLY TOO FAR FROM REGION TO INDUCE CONVECTION IN THE FORECAST AREA BY THURS. && .AVIATION... TAFS INCLUDE -TSRA FOR ALL LOCATIONS SAVE KFAR TEMPO THIS EVENING THEN PREVAILING FOR A TIME TONIGHT AS SURFACE BOUNDARY REMAINS QUASI-STATIONARY ALONG A KMOT-KTVF LINE. THESE SCENARIOS GENERALLY FAVOR VFR CIGS WITH CB BASES AOA 3K FT. ACTIVITY SHOULD TRANSITION TO -SHRA OVERNIGHT OR BY 12Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT THU JUN 24 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 522 AM CDT THU JUN 24 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS CONTINUALLY DEVELOP OVER ONE AREA. A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY AFTERNOON AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 NE ROCKLAKE 48.81N 99.21W
06/24/2010 E0.88 INCH TOWNER ND PUBLIC
&&
MEWENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 231 PM CDT THU JUN 24 2010 MNZ001-004-007-008-013-NDZ007-008-015-016-026-027-054-242030- CAVALIER ND-EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS ND-KITTSON MN-NELSON ND-PEMBINA ND-PENNINGTON MN-RAMSEY ND-WEST MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND- 231 PM CDT THU JUN 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WALSH...NORTHWESTERN POLK... WESTERN MARSHALL...NORTHEASTERN NELSON...CAVALIER...PEMBINA... NORTHEASTERN RAMSEY...NORTHERN GRAND FORKS...WESTERN PENNINGTON AND SOUTHWESTERN KITTSON COUNTIES UNTIL 330 PM CDT... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF LANGDON TO 6 MILES NORTHWEST OF GRAFTON TO 7 MILES WEST OF WARREN... MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER IS EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... MARCH AND FLORIAN AROUND 235 PM CDT. WARREN AND EDINBURG AROUND 240 PM CDT. OLD MILL STATE PARK AND NEKOMA AROUND 245 PM CDT. WALES...STRANDQUIST AND RADIUM AROUND 250 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 148 AND 210... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GRAFTON 48.42N 97.40W
06/24/2010 M1.25 INCH WALSH ND LAW ENFORCEMENT
&&
WBARRETTThe Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245967, 227511, 227512, 227513, 245968.